Heavy Rain, Emmet
- When
- June 18, 4:00 AM CST to June 19, 4:00 AM CST
- Where
- Emmet County, 0.85 mi SE of Ringsted
- Reported by
- COOP Observer
- Coordinates
- 43.290, -94.510
Coop observer reported a 24 hour rainfall total of 2.35 inches.
An upper-level trough with associated surface low pushed across the northern plains, pulling a cool front into Iowa. Scattered convection developed along the boundary, resulting in damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
An upper-level trough with associated surface low pushed across the northern plains, pulling a cool front into Iowa. Scattered convection developed along the boundary, resulting in damaging wind gusts. A brief EFU tornado also developed over open land in northern Iowa. This system grew upscale overnight, bringing heavy rain to north-central Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 18, 2:13 AM CST, 1 hour 47 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 313 AM CDT Thu Jun 18 2020 .SHORT TERM.../Today through Friday/ Issued at 313 AM CDT Thu Jun 18 2020 Confidence: Medium to High Little change yet today with strong ridge aloft continuing to limit much easterly movement of elongated trough at H850 just to our west. Fairly north south orientated trough alignment is funneling moisture from Texas nearly due north to southern Canada prior to turning more east northeast around the strong ridge. The trough is expected to move a bit by late afternoon and begin to spread scattered showers and storms into our northwest and far western forecast area by 21 to 00z. Prior to the onset of any precipitation, some mid to high level clouds will be spreading into the region today from the leftover convection moving across the Dakotas and Minnesota at this time. This will likely cap afternoon high temperatures over the northwest and far west in the mid 80s while central and eastern areas rise to the upper 80s to around 90. Late this afternoon and into the evening hours MUCAPE will increase to 1500 to 2000 J/kg across the west into central Iowa. This combined with weak surface convergence along the front will promote an area of thunderstorms over the west moving slowly east southeast overnight as instability slowly wanes through 12z. Very weak wind shear continues to be forecast through the overnight with a small chance of a some stronger to marginally severe storms over the far west and northwest this evening. On the hydro front, both PWATs of 1.75 to 1.9 and warm cloud depths nearing 13 kft will be supportive of pockets of locally heavy rainfall of 1 to +3 inches from western to north central Iowa from 02z through about 07z tonight. Though gridded flash flood guidance is also around 2 to 3 inches in a 6 hour period over the same areas that may most likely see the heavier rainfall, the period of quiet weather the past 7 days and overall increase in crop coverage will likely minimize any significant hydro issues in most areas. There may be some field ponding and localized urban flooding if some rainfall totals exceed this range during this period. At this time, headlines will not be issued given the minimal likelihood. Lows tonight will hold in the mid to upper 60s in the central and southeast while the northwest will drop into the lower 60s by 12z Friday. As with previous runs of the GFS vs. Euro, the Euro continues to maintain a slower easterly pace of the boundary into Friday compared to the GFS and will lean toward that solution with regard to highs/PoP and rainfall tomorrow. Overall, the better chances for showers and storms Friday will occur over the east and south with the north possibly returning to some sunshine by the noon hour into the afternoon. Highs Friday will be milder north compared to the central areas with upper 70s north, mid 70s central and lower 80s in the south. .LONG TERM.../Friday Night through Wednesday/ Issued at 313 AM CDT Thu Jun 18 2020 Confidence: Medium to High In the early portion of the extended, there is generally good agreement between the GFS/Euro models. The surface boundary will be situated near the Iowa Missouri border with mechanical lift and isentropic lift both expected to organize increasing thunderstorm activity over the south in the evening hours and overnight. This will likely result in areas of 1/2 to 1 inch rainfall over the south during the period with locally higher amounts. The main difference between the two models tonight is the GFS continues to displace the stronger H850 low farther northwest than the Euro initially, which continues to track the system faster over the area during the next 24 hours. This leads to some differences in rainfall amounts and placement during the period from Saturday through Saturday night, but generally the axis of heavier rainfall in either model is trending across the northern half of the region, generally north of I80, as the system lifts northeast during the day and overnight hours. The prospects of another round of potentially heavier rainfall Saturday; especially if it falls over the north, may tip the balance over that area with regard to increasing hydro issues. Though a conditional forecast currently, depending on what happens tonight, this will need to be addressed by Friday afternoon and evening as the event nears. Along and south of the low track Saturday, both shear and instability are still forecast to increase enough during the day and afternoon in the east and southeast to warrant a concern for severe storms. Currently we are outlooked for a marginal risk in these areas and though somewhat conditional, this may be raised upward by Saturday. After relatively warm and humid overnight lows in the 60s again across the south Friday night, highs Saturday will range from the mid 70s north to the lower 80s southeast by afternoon. The passage of the systems by Saturday night will allow for a break from the precipitation into Sunday. The models are in better agreement with regard to the return of precipitation already Sunday evening over the region as energy from both the northern/southern stream cross Iowa. This will bring more showers and thunderstorms over our area by later Sunday afternoon/evening and overnight as a boundary gets hung up across the area. In what would be considered rather atypical for mid June and the beginning of summer, a large H500 trough is expected to develop over the northern Great Lakes by midweek as several northern stream short waves track across the Central and Northern Plains from Monday through Wednesday eventually phasing and deepening the approaching H500 system with a pre-existing H500 low over eastern Canada. This should keep much of the region along with states north/northeast/east in periods of showers and thunderstorms along with slightly cooler than normal temperatures. Currently the GFS is cooler than the Euro and though currently forecast temperatures for the period Monday into Wednesday are more reflective of the Euro thermal profile, this will need to be evaluated over the next several days for consistency and possible lowering. && .AVIATION.../For the 06Z TAFS through 06Z Thursday night/ Issued at 1103 PM CDT Wed Jun 17 2020 VFR conditions to persist through the TAF period. Introduced mention of thunder and showers late in the forecast for all sites except OTM and DSM. More likely late Thursday night and even past 06z Friday to see rain at those locations. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...REV LONG TERM...REV AVIATION...Podrazik
Hazardous Weather Outlook National Weather Service Des Moines IA 319 AM CDT Thu Jun 18 2020 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-190830- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 319 AM CDT Thu Jun 18 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms are forecast this afternoon and evening. A few storms may be severe producing damaging winds. Locally heavy rainfall may occur in some areas, which may present a few flooding issues overnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Additional thunderstorm chances are forecast through the start the of the weekend. The severe threat looks to remain marginal through the weekend. Thunderstorms may be efficient rainfall producers, which could lead to flooding concerns through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter reports may be needed if storms become severe later this afternoon. Rainfall reports will be beneficial.
The Sioux Falls radar (KFSD), 182 km away, was scanning. The volume nearest the first event began at 10:01 UTC.
17 heavy rain, 5 thunderstorm wind, 1 tornado. Local standard time, as filed.
Coop observer reported a 24 hour rainfall total of 2.35 inches.
CoCoRaHS observer reported a 24 hour rainfall total of 2.38 inches.
Public report via social media of 2.38 inches of rain as a 24 hour total.
Coop observer reported a 24 hour rainfall total of 2.75 inches.
CoCoRaHS observer reported a 24 hour rainfall total of 2.10 inches.
CoCoRaHS observer reported a 24 hour rainfall total of 2.54 inches.
Coop observer reported a 24 hour rainfall total of 2.70 inches.
Coop observer reported a 24 hour rainfall total of 2.70 inches.
Coop observer reported a 24 hour rainfall total of 2.75 inches.
Coop observer reported a 24 hour rainfall total of 2.54 inches.
CoCoRaHS observer reported a 24 hour rainfall total of 2.63 inches.
Coop observer reported a 24 hour rainfall total of 3.15 inches.
Coop observer reported a 24 hour rainfall total of 2.03 inches.
ASOS reported a 24 hour rainfall total of 2.12 inches.
Coop observer reported a 24 hour rainfall total of 3.2 inches.
US highway 59 blocked due to downed tree and power lines.
Broadcast media relayed report of large trees down. Time estimated via radar.
Public report of damage to several sheet metal outbuildings including collapse or partial collapse of walls and damage to roof.
Trained spotter reported 2.25 inches of rain. Beginning and end time estimated via radar.
Several pictures and one video obtained via social media tracked a tornado across rural Kossuth county. The tornado produced no impacts to damage indicators, hence the EFU rating.
Trained spotter reported numerous large tree branches down with power lines down in Titonka. Time estimated via radar.
Trained spotter reported numerous large tree branches down with power lines down in Titonka. Time estimated via radar.
Public report of 3.25 inches of rain. Begin time estimated via radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2020Every state in 2020This day in weather historyThe tornado archive for Iowa, 2020Warnings in Iowa, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899172, 899173, 899175, 899181, 899185, 899186, 899187, 899188, 899189, 899190, 899191, 899192, 899193, 899194, 899195, 896261, 896262, 896263, 899179, 888560, 896264, 896265, 899171.